Hail, Harrison
- When
- May 15, 5:32 PM CST
- Where
- Harrison County, 0.6 mi E of Wool Market
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.480, -89.010
A video from social media showed quarter sized hail in Wool Market.
The region was under the influence of northwest flow in the upper levels. More importantly, the mid levels cooled and low levels warmed quite a bit compared to previous days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
The region was under the influence of northwest flow in the upper levels. More importantly, the mid levels cooled and low levels warmed quite a bit compared to previous days. That combination resulted in steep lapse rates, a very unstable mid level environment. This was especially so over coastal locations of the local area, multiple storms produced very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:33 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 333 PM CDT Sun May 15 2022 .SHORT TERM (Tonight through Tuesday)... Troughiness extending from the NE Conus hangs into the NE Gulf with an weak upper level low with ridging from the SW Conus trying to nudge into the region from the west. Environment unstable enough for isolated to scattered showers and thunderstorms to develop through the overnight hours...likely with less than 30 percent coverage of the area and mainly east of I-55 where it will be a bit more away from the influence of the nudging ridge. MCS developed over the plains today and will drop south towards LA...though may stay west of the area according to HRRR runs and weaken as it does. Will go with that...but this must be watched in case it ends up slightly further west. Don't think it is any severe threat for the region..but could bring rainfall that is currently not forecasted early tomorrow morning if that should occur. Ridhing nudges further east into the area and the upper level low moves into FL by afternoon Monday...maybe an isolated T-storm in the late afternoon and evening with peak heating. Ridge moves into the area by early Tuesday. Above average temps will continue through the period...with normal highs around 85 this part of May. -ABS .LONG TERM (Wednesday through Sunday)... Ridging looks to be set in place Wednesday and Thursday above average temps and dry mostly sunny days for the region. Friday a large syatem moves from the Rockies into the far Northern Plains and flattens the ridging across the region...surface high siting off FL will start to push deeper moisture back into the area as a cold front tries to push into LA but stalls by Saturday allowing for better chances of showers and thunderstorms as we start the weekend. The front fizzles north of the area...but could be enough for continued showers and thunderstorms Sunday. Above normal temps are likely through the period...though a bit cooler over the weekend is possible due to the clouds and rainfall. -ABS && .PREV DISCUSSION... /issued 1225 PM CDT Sun May 15 2022/ AVIATION (18z TAFS)... VFR conditions across the region with light winds. Seabreeze/lake breeze will affect winds through the afternoon as it pushes inland across the coastal sites. VCTS has been added especially along the MS Gulf Coast as the seabreeze boundary may help focus TS development later today. Will continue to watch for development and if coverage looks more widespread than anticpated may need to consider addition of VCTS or TSRA at MSY/BTR/NEW. Soon after sunset chances for TS should be low, and VFR will dominate with light west or NW winds. Don't think fog will be much of an issue with some CI blow off from storms up stream...will have to watch that MCS complex as it may reach here early morning/daybreak and TAFs currently do not show such a scenario. -ABS MARINE... A few scattered storms this afternoon but other than that just a potential for isolated, mainly nocturnal, thunderstorms, no major impacts are expected over marine areas during the forecast period. 35/ABS && .PRELIMINARY POINT TEMPS/POPS... MCB 67 91 67 92 / 0 20 20 10 BTR 68 92 69 92 / 0 20 20 10 ASD 68 93 68 93 / 10 20 20 10 MSY 72 91 73 91 / 10 10 10 10 GPT 70 91 70 91 / 10 30 20 10 PQL 67 91 67 92 / 10 30 20 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 ENE TIMBERLANE 29.88N 90.01W
05/15/2022 E1.50 INCH PLAQUEMINES LA TRAINED SPOTTER
HAIL TO THE SIZE OF PING PONG BALLS REPORTED
JUST SOUTHEAST OF TERRYTOWN.
&&
CABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 E BELLE CHASSE 29.85N 89.98W
05/15/2022 E2.00 INCH PLAQUEMINES LA BROADCAST MEDIA
PICTURE RELAYED VIA SOCIAL MEDIA OF HAIL
NEAR 2 IN DIAMETER NEAR THE BRAITHWAITE
FERRY ON THE EAST SIDE OF THE MS RIVER.
&&
CABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
534 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SSW TIMBERLANE 29.86N 90.04W
05/15/2022 E1.25 INCH JEFFERSON LA PUBLIC
VIDEO OF QUARTER TO HALF DOLLAR SIZE HAIL
FALLING ALONG STONEBRIGDE COUNTRY CLUB.
RELAYED VIA SOCIAL MEDIA.
&&
CABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 ENE BELLE CHASSE 29.85N 89.99W
05/15/2022 E2.00 INCH PLAQUEMINES LA BROADCAST MEDIA
PICTURE RELAYED VIA SOCIAL SHOWING 2 INCH
HAIL IN BELLE CHASE.
&&
CABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 SSW BELLE CHASSE 29.79N 90.02W
05/15/2022 E1.75 INCH PLAQUEMINES LA BROADCAST MEDIA
PICTURE OF GOLF BALL SIZE HAIL IN CEDAR
GROVE. RELAYED VIA SOCIAL MEDIA.
&&
CABSpecial Weather Statement
National Weather Service New Orleans LA
609 PM CDT Sun May 15 2022
MSZ081-160015-
Harrison MS-
609 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern
Harrison County through 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biloxi, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gulfport, Biloxi, St. Martin, D'iberville, Latimer and Gulfport
Airport.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 35 and 47.
Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near waterways, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3039 8900 3036 8911 3054 8908 3057 8898
3056 8888 3043 8888 3043 8899 3042 8901
3041 8899 3042 8891 3041 8886 3040 8886
TIME...MOT...LOC 2308Z 004DEG 7KT 3050 8899
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGThe Mobile radar (KMOB), 77 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
8 hail. Local standard time, as filed.
A video from social media showed quarter sized hail in Wool Market.
A picture from social media showed golf ball sized hail at River Oaks Elementary on Three Rivers Road.
A picture shared through social media showed ping pong ball sized hail off Turtle Creek road.
Quarter sized hail was reported on Feller Road.
A picture shared through social media showed quarter sized hail.
A picture shared through social media showed quarter sized hail along Aerie Road.
A picture shared through social media showed quarter sized hail near Orange Grove.
A picture shared through social media showed half dollar sized hail on Fox Hill Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031156, 1031157, 1031158, 1031159, 1031160, 1031161, 1031162, 1031163.